Stevens Johnson Syndrome Medical Literature

Risks of Stevens Johnson Syndrome (SJS / TEN)

Drug-Induced Stevens-Johnson Syndrome
/Toxic Epidermal Necrolysis. Review Article

Stevens-Johnson syndrome/toxic epidermal necrolysis (SJS/TEN) is a rare (occurring in approximately 2 to 3 people/million population/year in Europe and the US), life-threatening, intolerance reaction of the skin. It is most often caused by drugs (most commonly sulfonamides, nonsteroidal anti-inflammatory drugs, antimalarials, anticonvulsants, and allopurinol).

SJS/TEN is characterized by a macular exanthema ('atypical targets') which focusses on the face, neck, and the central trunk regions. Lesions show rapid confluence, a positive Nikolsky's sign, and quickly result in widespread detachment of the epidermis and erosions. Mucosal, conjunctival, and anogenital mucous membranes are prominently involved. Histopathology shows satellite cell necrosis in the early stages progressing to full thickness necrosis of the epidermis, contrasting with rather inconspicuous inflammatory infiltrates of the dermis.

Damage to the skin is thought to be mediated by cytotoxic T lymphocytes and mononuclear cells which induce apoptosis in keratinocytes expressing drug-derived antigens at their surfaces. No guidelines for the treatment of SJS/TEN exist since no controlled clinical trials have ever been performed.

The controversy over whether systemic corticosteroids should be used to curtail progression is still unresolved; while many authors agree that corticosteroids do in fact suppress progression, it is obvious that they also greatly enhance the risk of infection, the complication which most frequently leads to a fatal outcome.

It appears reasonable to only administer corticosteroids in the phase of progression and to withdraw them as soon as possible, and to add antibacterials for prophylaxis. Recently, in a small series of patients, intravenous immunoglobulins were presumed to be effective by the blockade of lytic Fas ligand-mediated apoptosis in SJS/TEN.

However, these results have to be confirmed by large clinical trials. Supportive treatment and monitoring of vital functions is of utmost importance in SJS/TEN, and out-patient treatment is unacceptable. Recovery is usually slow, depending on the extent and severity and the presence of complications, and may take 3 to 6 weeks. Skin lesions heal without scars as a rule, but scarring of mucosal sites is a frequent late complication, potentially leading to blindness, obliteration of the fornices and anogenital strictures.

There is no reliable laboratory test to determine the offending drug; diagnosis rests on the patient's history and the empirical risk of drugs to elicit skin SJS/TEN.

Provocation tests are not indicated since re-exposure is likely to elicit a new episode of SJS/TEN of increased severity. Copyright 2000 Adis International

Stevens - Johnson syndrome (SJS) and Toxic Epidermal Necrolysis (TEN) In Sarawak: A Four Years’ Review

A retrospective review of cases admitted to Sarawak General Hospital with Stevens-Johnson syndrome (SJS), toxic epidermal necrolysis (TEN) and SJS-TEN Overlap from January 2004 to December 2007 was undertaken aiming to determine the causes and management outcome.

Risk of Stevens–Johnson syndrome and toxic epidermal necrolysis in new users of antiepileptics

Estimates of risk of Stevens–Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) associated with some antiepileptic drugs (AEDs) have used denominators based on the number of prescriptions or daily doses.

Because the risk of SJS is highest in new users of drugs, the use of denominators reflective of all users can lead to low estimates of risk associated with drugs. In this study, risk in new users is assessed.

 

 

A European study of HLA-B in Stevens-Johnson syndrome and toxic epidermal necrolysis related to five high-risk drugs.

Background: Stevens-Johnson syndrome (SJS) and its severe form, toxic epidermal necrolysis (TEN), are rare but life-threatening cutaneous adverse reactions to drugs, especially to allopurinol, carbamazepine, lamotrigine, phenobarbital, phenytoine, sulfamethoxazole, oxicam and nevirapine.

Recently, a strong association between carbamazepine and allopurinol induced SJS or TEN has been described with respectively, HLA-B*1502 and HLA-B*5801 in a Han Chinese population from Taiwan and other Asian countries.

 

 

Treatment Strategies in Toxic Epidermal Necrolysis Syndrome: Where Are We At?

Toxic epidermal necrolysis syndrome (TENS) is a rare, life-threatening medical emergency typically associated with recent drug exposure.

Although several theories exist, recent insight has implicated the innate immune system as a significant contributor to the initiation and propagation of this devastating reaction.

Standard therapies including transfer to specialized burn units, nutritional support, and protection from infection, remain the mainstay in the treatment of TENS.

While alternative treatment strategies have been pursued and reported, there remains no published data that convincingly supports these further interventions. Given the rare nature of this syndrome, multi-institutional studies will be necessary and essential in improving the understanding and treatment of TENS.

 

Pediatric drug surveillance and the food and drug administration's adverse event reporting system: an overview of reports, 2003-2007

Our objective was to examine the numbers and characteristics of US pediatric adverse events (AEs) reported to the Food and Drug Administration (FDA)'s adverse event reporting system (AERS) for 5 years following implementation of the Best Pharmaceuticals for Children Act (BPCA) in 2002.

Methods: We analyzed reports in AERS received by FDA from January 1, 2003 to January 1, 2008 for overall numbers, age, gender, and seriousness of outcome in children and adults. Pediatric and adult age groups (<2, 2-10, 11-17, 18-50, and >50 years of age) were further evaluated for most frequently reported suspect drug classes and AEs.

Results: Seventy-two percent of 815 267 crude count reports had specified age information. Six percent of the total reports with age information reported age <18 years. Numbers of AEs being reported for children have remained steady, while those for adults have increased.

The proportion of serious AEs reported was similar for pediatrics as compared to adults. Frequently reported suspect drug classes noted in pediatric age groups that were not observed in adults included anticonvulsants, attention deficit hyperactivity disorder (ADHD), anti-acne, and respiratory medications. Conclusions This overview highlights the need for strengthening the passive drug surveillance system from a pediatric perspective, as well as investing in more active surveillance systems.

Drug safety initiatives to better capture risk information in order to balance the risk/benefit of drug use in children. Copyright © 2008 John Wiley & Sons, Ltd.